ASFA Category IV becomes Category I: Idiopathic thrombotic thrombocytopenic purpura in a patient with presumed gemcitabine-induced thrombotic microangiopathy.
In the implementation of American Society for Apheresis national guidelines, the decision for therapeutic plasma exchange may be confounded by a clinical presentation that fits both a Category I and IV designation. We report the case of a 45-year-old female who presented with concern for a Category IV disorder, gemcitabine-induced thrombotic microangiopathy, and was ultimately diagnosed with a Category I disorder, idiopathic thrombotic thrombocytopenic purpura. This case highlights the importance of ruling out idiopathic TTP by a thorough evaluation for ADAMTS13 activity and inhibitor, even when an alternate thrombotic microangiopathy diagnosis may be likely.
Bittar, PG; Nickolich, MS; Onwuemene, OA
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)